Arkansas, 2001

Flash Flooding in Arkansas, December 16 to 17, 2001

December 16 to 17, 2001 · NWS LZK · 3 events in 3 counties and zones

Heavy rains fell across the area from the 16th through the morning hours of the 17th. Between 3 and 5 inches of rain occurred which resulted in widespread flash flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rains fell across the area from the 16th through the morning hours of the 17th. Between 3 and 5 inches of rain occurred which resulted in widespread flash flooding. Numerous county roads were flooded and some homes and businesses also sustained damage from the high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 16, 12:20 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 16, 12:20 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1220 PM CST SUN DEC 16 2001

HEAVY RAIN OVERNIGHT IN NORTHERN/WESTERN ARKANSAS...WITH ONE TO
THREE INCHES COMMON...AND LOCALLY THREE TO FIVE INCHES. HEAVY RAIN
EXPECTED TO CONTINUE THIS AFTERNOON...WITH FLASH FLOODING LIKELY.

FARTHER SOUTHEAST...NOT AS MUCH RAIN OVERNIGHT...BUT PRECIPITATION
EXPECTED TO BECOME MORE WIDESPREAD THIS AFTERNOON. STORM SYSTEM IN
TEXAS WILL MOVE INTO THE STATE...AND WILL DRAG A COLD FRONT INTO THE
SOUTHEAST. SHOWERS/THUNDERSTORMS DEVELOPING ALONG THE FRONT...WITH
SOME STORMS POSSIBLY SEVERE. DOWNPOURS WILL FALL ON AN ALREADY
SATURATED GROUND DUE TO RECENT HEAVY RAIN EVENTS...WITH FLASH
FLOODING POSSIBLE.

STORM SYSTEM WILL NOT ARRIVE UNTIL AT LEAST THIS EVENING...SO
EXTENDED FLASH FLOOD WATCH INTO TONIGHT. POTENTIALLY DANGEROUS
SITUATION CONSIDERING HOW WIDESPREAD FLOODING COULD BECOME.

ALSO...RIVER FLOODING ONGOING/EXPECTED TO OCCUR. THIS WILL SLOW DOWN
THE DRAINAGE PROCESS...WITH FUTURE RAIN HAVING NOWHERE TO GO. THIS
WILL INCREASE FLASH FLOOD THREAT. (46)

.LIT...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF LITTLE ROCK
       COUNTY WARNING AREA...
       ARZONES 3>7-12>16-21>25-30>34-37>47-52>57-62>69

In the hours before

Special weather statement, Dec 16, 3:00 PM CST, 30 minutes before
ARZ047-055>057-062>069-170100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CST SUN DEC 16 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
PARTS OF SOUTHEAST ARKANSAS. THE RISK AREA IS GENERALLY ALONG AND
SOUTH OF A LINE FROM ARKADELPHIA...TO PINE BLUFF TO MONROE.

LATE THIS MORNING...A WARM FRONT WAS LOCATED OVER EASTERN TEXAS
AND CENTRAL LOUISIANA. THE BOUNDARY IS FORECAST TO MOVE NORTHWARD
LATER TODAY INTO ARKANSAS AS LOW PRESSURE DEVELOPS OVER TEXAS. WARMER
AND MORE UNSTABLE AIR WILL PUSH INTO THE STATE SOUTH OF THE WARM
FRONT.

MEANWHILE...THE DEVELOPING LOW PRESSURE SYSTEM WILL MOVE INTO
WESTERN ARKANSAS EARLY TONIGHT AND THEN LIFT QUICKLY NORTHEASTWARD
OVERNIGHT. A COLD FRONT TRAILING SOUTHWARD FROM THE LOW WILL THEN
SWEEP THROUGH ARKANSAS TONIGHT.

AS THE COLD FRONT PUSHES INTO THE WARM AND UNSTABLE AIR...A LINE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT
LATE THIS AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR SOME OF
THE STORMS TO REACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT.

PERSONS ACROSS THE SOUTHERN SECTIONS OF THE STATE SHOULD CONTINUE TO
MONITOR WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY AND THIS
EVENING. STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY
MANAGERS COULD BE ACTIVATED THIS EVENING IF SEVERE WEATHER
MATERIALIZES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION
FROM YOUR NATIONAL WEATHER SERVICE REGARDING THE SEVERE WEATHER
THREAT.

&&

38

The radar

The Western Arkansas radar (KSRX), 125 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
December 16, 3:30 PM CST to December 17, 3:00 AM CST
Where
Newton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.920, -93.218 (the zone’s center; the record gives no point)

Flash Flood, Searcy

When
December 16, 3:30 PM CST to December 17, 3:00 AM CST
Where
Searcy County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.911, -92.699 (the zone’s center; the record gives no point)

Flash Flood, Pope

When
December 16, 3:30 PM CST to December 17, 3:00 AM CST
Where
Pope County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.448, -93.034 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275475, 5275476, 5275477.